Tornadoes · United States · Wisconsin · 2011
EF1 tornado, Lugerville, Wisconsin, May 22, 2011
This EF1 tornado ran 3.3 miles across Price, Fillmore and Howard counties on May 22, 2011, touching down at 2:33 PM CDT and reaching 600 yards wide. It killed nobody, and did $4,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 22, 2011
- Touchdown
- 2:33 PM CDT (19:33 UTC)
- Lifted
- 2:37 PM CDT (19:37 UTC)
- On the ground
- 4 minutes
- Path length
- 3.3 miles (5.3 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Counties
- Price, Fillmore and Howard counties
- Touchdown point
- 45.777, -90.645
- Lift-off point
- 45.821, -90.619
- Record number
- 1105221333-01
What the Weather Service recorded
A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin. Thunderstorms developed along and near both fronts and swept across far eastern Minnesota and much of Wisconsin. The combination of strong vertical wind shear and an unstable atmosphere contributed to supercell thunderstorms. The storms produced five tornadoes in Price County, and eleven total tornadoes across the entire state of Wisconsin. The 11 tornadoes was the 10th highest one-day tornado total for the state of Wisconsin on record. The storms also produced damaging winds and large hail across much of northwest Wisconsin.
A weak tornado developed and tracked roughly along Price Lakes Road for slightly over 3 miles, before dissipating near Le Tourneau Lake. The damage consisted of primarily trees and large tree limbs blown down or snapped in a convergent pattern along the road. Some large pine trees were snapped. Structural damage was very minor, with one house experiencing some roof damage and a blown in window. [DI 28 (TS), DOD 4, LB-EXP, Est Gust 90-95mph].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:18 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at May 22, 1:44 PM CDT, 49 minutes earlier.
Area forecast discussion, May 22, 1:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 144 PM CDT SUN MAY 22 2011 .UPDATE...STACKED SFC/MID LVL LOW ROTATING SLOWLY NE INTO SWRN MN THIS AFTN. SFC WARM FRONT ACROSS SRN MN WORKING NORTH. INITIAL BAND OF CONVECTION STRETCHING ACROSS SRN TIER OF CWA IN MARGINALLY UNSTABLE ATMOSPHERE. STORMS APPROACHING THRESHOLD OF SVR HAIL AND WILL BE MONITORED CLOSELY ACROSS SRN WISC ZONES NEXT FEW HRS. ADDITIONAL SPOKES OF CONVECTION SHOULD ROTATE NORTHWARD AS SYNOPTIC SCALE SYSTEM MOVES NNE THIS EVENING. LATEST NMMWRF SIM REFL INDICATES INCREASING POTENTIAL FOR SVRWX ACROSS SRN TIER OF ZONES WITH HAIL/DMG WIND PRIMARY THREAT. POTENTIAL FOR MORE SFC BASED ROTATION MAY ARISE BY LATE TODAY/EARLY EVENING FROM NEAR BRD LAKES REGION EAST INTO SRN TIER OF WISC ZONES WHERE LOW LVL BOUNDARIES PROVIDE ENHANCED SHEAR. DENSE FOG STILL LOCALIZED AT LAKEFRONT IN TWIN PORTS VICINITY...AND ALONG NSHORE IN COOK COUNTY. HAVE ADJUSTED POPS/SKY/WX GRIDS TO ACCOUNT FOR QUICK MOVING AREAS OF PRECIP/CLEARING THRU AFTN HRS. && .PREV DISCUSSION... /ISSUED 118 PM CDT SUN MAY 22 2011/ AVIATION.../18Z TAF ISSUANCE/ A CHAOTIC ARRAY OF CLOUD HEIGHTS AND VSBYS WILL BE FOUND ACROSS THE NORTHLAND OVER THE TAF PERIOD. AS LOW PRESSURE WRAPS UP AND EVOLVES IT WILL BRING BANDS OF SHOWERS AND THUNDERSTORMS THROUGH THE REGION. CIGS/VSBYS WILL BE HIGHLY VARIABLE BETWEEN VFR AND MVFR...WITH LOCALIZED AREAS OF IFR MAINLY TONIGHT AND EARLY MONDAY. RAIN AND THUNDERSTORMS WILL ALSO REDUCE VISIBILITIES TO MVFR/IFR AT TIMES. PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 22 2011/ AVIATION...12Z TAFS. DIFFICULT FORECAST WITH THE APPROACH OF THE LARGE OCCLUDED LOW PROGGED TO MOVE THROUGH THE AREA THROUGH THE NEXT 24 HOURS. CONFIDENCE IS LOW WITH THIS SET OF FORECASTS AS TIMING OF TSRA AND THEIR ASSOCIATED VSBY AND CIG RESTRICTIONS. GUSTY SFC WINDS WILL OCCUR IN THE VCNTY OF STRONGER STORMS. PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 22 2011/ DISCUSSION... A VERTICALLY STACKED LOW SEEN ON WV SAT IMAGERY ROTATING OVER SOUTH DAKOTA WILL TRACK EAST-NORTHEAST ACROSS CENTRAL MN THROUGH THE DAY...LIFTING OVER WRN LK SUPERIOR OVERNIGHT. AHEAD OF THE LOW OVER MN/WIS...AN OCCLUDED FRONT IN THE REGION OF MAX PVA HAS TRIGGERED SHRA/TSTMS THAT HAVE TRACKED N OVERNIGHT THROUGH THE SRN ZONES OF THE DLH CWA. ATTM...THE ONLY REPORTS FROM THESE STORMS WERE OF LOTS OF DIME/NICKLE SIZE HAIL IN THE BRD AREA. THE STORMS MAY WEAKEN/DIMINISH FOR A PERIOD AROUND DAY BREAK. HOWEVER...NAM BUFR SOUNDINGS AND SHORT RANGE SIMULATED REF HAVE CONSISTENTLY SHOWN THAT THE STORMS WILL REDEVELOP IN THE 16-18Z TIME FRAME. THE COOLER AIR ALOFT ASSOCIATED WITH THE LOW WILL RESULT IN STEEP LAPSE RATES/LARGE LI VALUES AND 1000-2000 J/KG OF CAPE FOR MUCH OF THE NORTHLAND. THE BEST INSTABILITY/SHEAR AND GREATEST SVR THREAT WILL BE OVER WISCONSIN TODAY WHERE DEW POINTS ARE ALREADY IN THE LOW 60S AND SOUNDINGS SHOW LIFTED INDEX VALUES REACH NEGATIVE 8 WITH SFC BASED CAPE IN EXCESS OF 2000-2500 J/KG. WENT WIDESPREAD SHRA/TSTMS LIKELY TODAY WITH SVR MENTION OVER MUCH OF THE CWA WITH THE EXCEPTION OF BORDERLAND ZONES AND NEAR LAKE SUPERIOR. DENSE FOG WILL PERSIST NEAR LAKE SUPERIOR THROUGH DAYBREAK...GRADUALLY DIMINISHING THROUGH MID DAY. OTHER CONCERN IS HEAVY RAIN AS THE LOW TRACKS OVER THE FA THIS AFTERNOON/OVERNIGHT. THE LATEST MDLS RUNS ARE IN DECENT AGREEMENT THAT A HEAVY RA BAND...CO-LOCATED WITH THE LOW...LIFTS NE OVER THE CWA THROUGH 12Z MON. ALTHOUGH THE PRECISE TRACK IS SOMEWHAT UNCERTAIN...INCREASED QPF WITH ADDITIONAL RAINFALL AMOUNTS TODAY/NIGHT OF GENERALLY 0.50-1.0 INCHES. THERE MAY BE AREAS THAT RECEIVE AMOUNTS CLOSER TO 1.5 INCHES. SOUNDINGS ALSO SUPPORT HEAVY RAIN OVERNIGHT WITH DEEPLY SAT PROFILES...A FEW HUNDRED JOULES OF CAPE AND PWATS AROUND 1.0 INCH. EXTENDED...MONDAY NIGHT THROUGH SATURDAY. COOL HIGH PRESSURE OVER WESTERN ONTARIO MONDAY NIGHT WILL DRIFT OVER THE WESTERN GREAT LAKES INTO WEDNESDAY. ANOTHER AREA OF COOL HIGH PRESSURE WILL REPLACE THE GREAT LAKES ONE WEDNESDAY NIGHT AND FOLLOW THE SAME PATH TO THE WESTERN GREAT LAKES BY FRIDAY. SEASONAL TEMPERATURES WILL PREVAIL. MODELS BEGIN TO DIVERGE BEYOND FRIDAY AND HAVE MADE NO CHANGES. PREV DISCUSSION... /ISSUED 1238 AM CDT SUN MAY 22 2011/ AVIATION...06Z TAFS. DRIER AIR SPREADING IN FROM THE SOUTH ALOFT HAS RESULTED IN SOME CLEARING OR SCATTERING OUT OF THE LOW CLOUDS ACROSS OUR SRN AND WRN ZONES...WHILE LOW CLOUDS AND FOG PERSIST FROM THE TWIN PORTS NEWD ALONG THE NORTH SHORE DUE TO ONSHORE FLOW. THIS PATTERN WILL CONTINUE THROUGH MUCH OF THIS MORNING. THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND STORMS THROUGH THIS MORNING...MAINLY ACROSS OUR WRN AND SRN ZONES AWAY FROM THE MARINE LAYER. THE MAIN LOW PRESSURE SYSTEM AND ASSOCIATED OCCLUDED FRONT WILL THEN PROPAGATE OVER THE UPPER MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THESE FEATURES COMBINED WITH INCREASING INSTABILITY WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS THE NORTHLAND ON SUNDAY...ESPECIALLY BY AFTERNOON. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ACROSS NRN WI. && .POINT TEMPS/POPS... DLH 51 62 37 55 / 70 40 10 0 INL 54 57 36 60 / 60 20 10 0 BRD 55 62 42 63 / 70 30 10 0 HYR 53 65 39 62 / 70 40 10 0 ASX 49 56 37 53 / 70 40 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR LSZ140>147. && SHORT TERM...CANNON
Hazardous weather outlook, May 22, 9:48 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 948 AM CDT SUN MAY 22 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 948 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTHLAND. SEVERE STORMS WILL BE POSSIBLE...WITH THE GREATEST RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST WISCONSIN. THE PRIMARY THREAT FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE LARGE HAIL. A FEW STORMS IN NORTHWEST WISCONSIN MAY ALSO PRODUCE DAMAGING WINDS...OR EVEN A TORNADO. MONITOR THE WEATHER...AND LISTEN FOR ANY LATER WATCHES OR WARNINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LSZ121-140>148-231200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 948 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL INCREASE TODAY. THE STRONG WINDS...ALONG WITH BUILDING WAVES...WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT TODAY AND INTO THIS EVENING. REFER TO THE LATEST MARINE WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LAMERS MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 12:59 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1259 PM CDT SUN MAY 22 2011 WIZ007-008-221845- SAWYER-WASHBURN- 1259 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS APPROACHING THE HAYWARD LAKES AREA... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTH OF SARONA...MOVING NORTH AT 55 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS. LOCATIONS IMPACTED INCLUDE... SHELL LAKE... SARONA... BIRCHWOOD... ANGUS... LITTLE SISSABAGAMA LAKE... SPOONER LAKE... SPOONER... EDGEWATER... TREGO... STONE LAKE... EARL... COUDERAY... SPRINGBROOK... RESERVE... LAMPSON... THIS INCLUDES HIGHWAY 53 BETWEEN MINONG AND HAUGEN. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4613 9191 4599 9125 4563 9125 4564 9203 LAMERS
Special weather statement, May 22, 1:35 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
135 PM CDT SUN MAY 22 2011
WIZ002-007>009-221905-
BAYFIELD-PRICE-SAWYER-WASHBURN-
135 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS CONTINUE TO APPROACH THE HAYWARD LAKES
AREA...
AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGBROOK TO 21
MILES SOUTHEAST OF EXELAND...MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
STANBERRY... RESERVE... EXELAND...
RADISSON... NORTHWOODS BEACH... HAYWARD...
COUDERAY... TOTAGATIC FLOWAGE... OJIBWA...
LITTLE ROUND LAKE... CHIEF LAKE... CHIPPEWA LAKE...
NELSON LAKE... NEW POST... BLAISDELL LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4563 9070 4563 9159 4586 9186 4634 9135
4566 9056 4556 9068
LAMERSSpecial weather statement, May 22, 2:02 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
202 PM CDT SUN MAY 22 2011
WIZ008-009-221940-
PRICE-SAWYER-
202 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS MOVING INTO SAWYER AND PRICE COUNTIES...
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDGEWATER...MOVING NORTHEAST
AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST NORTHEAST OF
LADYSMITH...ALSO MOVING NORTHEAST.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
RADISSON... COUDERAY... OJIBWA...
CHIEF LAKE... NEW POST... CHIPPEWA LAKE...
WINTER... BLAISDELL LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4563 9070 4563 9139 4577 9151 4614 9120
4595 9092 4586 9058 4564 9030 4553 9068
LAMERSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
7.6 hours before the tornado, 247 km from the path. May 22, 2011.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Surface CAPE
- 166 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 4.9 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
4.4 hours after it, 247 km from the path. May 23, 2011.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 666 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.4
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Phillips/Price (PBH), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the touchdown began at 19:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of May 22, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 2:13 PM CDT | EF1 | Hennepin, MN | 13.6 | 880 | 1 | 48 | $167 million |
| May 22 | 2:33 PM CDT | EF2 | Howard, IA to MN | 28.7 | 250 | 3 | $775,000 | |
| May 22 | 2:38 PM CDT | EF0 | Lafayette, MO | 0.3 | 40 | $500 | ||
| May 22 | 2:40 PM CDT | EF2 | Iowa, IA | 3.9 | 75 | $250,000 | ||
| May 22 | 2:52 PM CDT | EF0 | Anoka, MN | 0.2 | 30 | $50,000 | ||
| May 22 | 2:54 PM CDT | EF0 | Iowa, IA | 2.0 | 25 | $10,000 | ||
| May 22 | 3:13 PM CDT | EF0 | Bremer, IA | 0.1 | 30 | |||
| May 22 | 3:16 PM CDT | EF0 | Washington, MN | 2.6 | 75 | $50,000 | ||
| May 22 | 3:25 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | |||
| May 22 | 3:37 PM CDT | EF1 | Fayette, IA | 7.9 | 70 | $175,000 | ||
| May 22 | 3:58 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | $3,000 | ||
| May 22 | 4:00 PM CDT | EF1 | Barron, WI | 2.0 | 300 | $200,000 | ||
| May 22 | 4:01 PM CDT | EF0 | Fayette, IA | 1.4 | 50 | $10,000 | ||
| May 22 | 4:05 PM CDT | EF2 | Houston, MN to WI | 13.8 | 150 | $15 million | ||
| May 22 | 4:10 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 22 | 4:37 PM CDT | EF1 | Jasper, IN | 0.3 | 33 | $25,000 | ||
| May 22 | 4:47 PM CDT | EF1 | La Crosse, WI | 8.2 | 125 | $920,000 | ||
| May 22 | 4:50 PM CDT | EF1 | Saline, MO | 3.5 | 75 | $230,000 | ||
| May 22 | 5:15 PM CDT | EF2 | Monroe, WI | 64.5 | 800 | 1 | $7.7 million | |
| May 22 | 5:34 PM CDT | EF5 | Joplin tornado, MO | 21.6 | 1,600 | 158 | 1150 | $2.8 billion |
| May 22 | 5:39 PM CDT | EF0 | Price, WI | 1.1 | 350 | $1,000 | ||
| May 22 | 5:52 PM CDT | EF0 | Price, WI | 1.1 | 400 | |||
| May 22 | 6:01 PM CDT | EF0 | Price, WI | 2.1 | 350 | $5,000 | ||
| May 22 | 6:10 PM CDT | EF2 | Newton, MO | 14.1 | 800 | $1.0 million | ||
| May 22 | 6:20 PM CDT | EF0 | Jack, TX | 0.0 | 50 | |||
| May 22 | 6:25 PM CDT | EF1 | Ogle, IL | 29.1 | 200 | $150,000 | ||
| May 22 | 6:26 PM CDT | EF0 | Price, WI | 0.8 | 275 | |||
| May 22 | 6:28 PM CDT | EF1 | Ogle, IL | 1.7 | 200 | $50,000 | ||
| May 22 | 6:33 PM CDT | EF2 | Delaware, OK | 6.7 | 800 | $1.0 million | ||
| May 22 | 6:40 PM CDT | EF1 | Ogle, IL | 0.5 | 100 | $50,000 | ||
| May 22 | 6:42 PM CDT | EF1 | Wagoner, OK | 3.5 | 300 | |||
| May 22 | 6:52 PM CDT | EF3 | Delaware, OK to MO | 17.9 | 1,550 | 4 | $2.0 million | |
| May 22 | 6:55 PM CDT | EF1 | Winnebago, IL | 2.7 | 50 | |||
| May 22 | 6:59 PM CDT | EF1 | Winnebago, IL | 0.9 | 50 | $15,000 | ||
| May 22 | 7:10 PM CDT | EF2 | Stone, MO | 15.7 | 200 | $1.1 million | ||
| May 22 | 7:27 PM CDT | EF1 | Cherokee, OK | 3.0 | 250 | $70,000 | ||
| May 22 | 7:33 PM CDT | EF0 | Green Lake, WI | 0.4 | 30 | $1,000 | ||
| May 22 | 7:47 PM CDT | EF0 | Green Lake, WI | 4.2 | 50 | $5,000 | ||
| May 22 | 7:50 PM CDT | EF0 | Cherokee, OK | 0.1 | 50 | |||
| May 22 | 8:13 PM CDT | EF1 | Delaware, OK | 4.7 | 400 | $25,000 | ||
| May 22 | 8:14 PM CDT | EF2 | Adair, OK | 4.5 | 200 | $250,000 | ||
| May 22 | 8:29 PM CDT | EF0 | Delaware, OK | 1.0 | 100 | |||
| May 22 | 8:30 PM CDT | EF2 | Delaware, OK | 2.9 | 350 | 12 | $400,000 | |
| May 22 | 8:36 PM CDT | EF1 | Delaware, OK | 1.7 | 150 | |||
| May 22 | 8:41 PM CDT | EF0 | Renville, ND | 0.1 | 25 | |||
| May 22 | 8:44 PM CDT | EF1 | Delaware, OK | 0.5 | 100 | |||
| May 22 | 8:54 PM CDT | EF1 | Benton, AR | 2.8 | 450 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.